Patients who had an epileptic event requiring emergency care and who had not required care for at least six months, had an 81 percent greater odds of having switched their anti-seizure medication, according to a recent study published in the medical journal Epilepsia. The study is just one of several that give credence to concerns from the medical community that generic antiepileptic drugs (AEDs) may not be equivalent to the brand-name drugs, which could put patients at risk of breakthrough seizures and other adverse events.
This is of top concern for those in the epileptic community as many pharmacists – on orders from health insurance companies – often switch brand name medications to generics without notifying the patient or the health care professional who prescribed the drug. While this saves consumers and health insurance companies money, the change can be detrimental to some patients.
The Food and Drug Administration (FDA) conducts tests on generic drugs to determine whether they are “bioequivalent” to the brand name drug. This involves careful study of the drug’s active ingredient. Yet these drugs often contain different inactive ingredients that can be more problematic for patients who suffer from neurological conditions such as epilepsy.
The formulation-switching issue has escalated most recently with the introduction of generic versions of the brand name AED Keppra. Many consumers who had their conditions managed with Keppra experienced serious adverse events after switching or being switched to the generic.
AED formulation switching is now one of the top priorities of the Epilepsy Foundation. The organization recently conducted its own survey of more than 1,000 consumers that documented the prevalence of AED formulation switching and side effects that have resulted because of switching.
“While most patients can safely switch their medications among different formulations of the same antiepileptic medication, the Epilepsy Foundation recommends that consent must be obtained from the individual with epilepsy and their physician before any such substitutions are made – to avoid potentially life-threatening seizures,” the organization’s website stresses. “Too many people have been harmed; some have even died as a result of an unsupervised switch.”